DRUG-INDUCED liver injury may occur in the postoperative period and has been reported as a result of exposure to several anesthetic agents. Although inhalational agents are often suspected, many drugs administered in the perioperative period can cause liver injury. The injury may be dose related, as with acetaminophen, or may be idiosyncratic, such as isoniazid. The parent molecule or a toxic metabolic intermediary may act as the hepatotoxin. The histologic injury can be diffuse with cholestasis, inflammation, and necrosis. Hepatocellular injury in the immediate postoperative period may be the result of a direct hepatotoxin or hepatic oxygen deprivation caused by alterations in the splanchnic and hepatic circulation when surgical manipulations occur near these blood vessels, with a potential confounding effect of the anesthetic agent. 1This report examines the causation of toxic hepatitis after administration of propofol as a sole general anesthetic agent for a minor surgical procedure.
A 17-yr-old, 56.8-kg girl presented for outpatient left femoral hernia repair. She had a history of bronchial asthma that was being treated with salmeterol xinafoate inhalation aerosol, fluticasone propionate inhalational aerosol, zafirlukast tablets, and cetirizine hydrochloride tablets. Three years before this admission, she had undergone Nissen fundoplication as a treatment for gastric reflux. She had a history of an episode of hepatitis A as an infant, which had resolved. Liver biochemistries performed 6 months before this admission were within normal range. Previous general anesthetics, including sodium methohexital, had been associated with severe postoperative nausea and vomiting. The patient was a high school student who denied tobacco, ethanol, or intravenous drug abuse. The patient had a history of multiple drug allergies, including codeine, morphine, meperidine, fentanyl, ketorolac, penicillin, lorazepam, and midazolam. The allergy symptoms reported were nausea and vomiting after administration of the analgesics, a skin rash after penicillin administration, and bronchospasm after lorazepam or midazolam administration. She had no known hepatotoxic reactions to any medications. At the time of physical examination, she appeared healthy and without abnormalities other than a left femoral hernia. Her serum human choriogonadotropin test results were negative.
The hernia repair was performed during intravenous anesthesia using propofol (with disodium edetate) as the sole anesthetic agent. The propofol emulsion was infused at a mean dose of 150 μg · kg−1· min−1for a total dose of 682 mg. Oxygen supplementation was administered, and the oxygen saturation was maintained at 100%. Bupivacaine, 0.5% (75 mg total), was infiltrated into the surgical wound. The procedure lasted 1 h 20 min, and the patient was hemodynamically stable throughout this period. There were no apparent surgical or anesthetic complications. The patient was in satisfactory condition throughout her stay and was discharged to her home after a routine stay in the postanesthesia care unit.
After discharge from the hospital, the patient developed severe nausea and vomiting. She was readmitted to the hospital the day after surgery because of persistent nausea, vomiting, retching, and dehydration. She denied acute abdominal pain, fever, or chills. She had not taken any medication except promethazine, in an attempt to control her nausea. The results of her physical examination were unremarkable, except for the presence of a tachycardia and diffuse abdominal discomfort considered to be secondary to retching.
At the time of readmission to the hospital, laboratory analysis revealed a serum aspartate aminotransferase concentration of 241 U/l (normal range, 5–50 U/l) and a serum alanine aminotransferase concentration of 174 U/l (normal range, 5–40 U/l). Total serum bilirubin, serum alkaline phosphatase, and serum γ-glutamyl transferase values were normal. A urine examination yielded normal results. The diagnosis of acute hepatitis of unknown etiology was made, and hepatology consultation was obtained. She received intravenous rehydration while undergoing a complete diagnostic assessment. The serum aspartate aminotransferase and alanine aminotransferase concentrations increased to 1,423 and 1,567 U/L, respectively, during the next 36 h, and a prothrombin time of 14.9 s (normal range, < 12 s) was reported. On postoperative day 3, the serum aspartate aminotransferase and alanine aminotransferase concentrations were noted to have stabilized at 997 and 1,298 U/l, respectively. A repeat analysis of liver biochemistries 10 days later revealed a serum aspartate aminotransferase concentration of 20 U/l and a serum alanine aminotransferase concentration of 62 U/l. The laboratory evaluation did not reveal a viral etiology. The viral screen included hepatitis A, B, and C, cytomegalovirus, and Epstein-Barr virus. Antinuclear antibody and smooth muscle antibody titers were not increased. The ceruloplasmin concentration was also normal. Abdominal ultrasound examination did not reveal the presence of gallstones and was otherwise unremarkable.
The etiology of this girl’s acute postoperative hepatitis seems to be drug induced; common viral etiologies have been excluded. The presentation of severe nausea and vomiting and the speed of onset are somewhat unusual for a drug-induced hepatic injury, but no other cause could be identified, despite extensive evaluation. The symptoms of recurrent nausea and vomiting after anesthesia, together with the multiple drug allergies, caused acute porphyria to be considered in the differential diagnosis. Porphyria may be associated with hepatitis, but this is usually a chronic presentation, not an acute hepatitis with rapid resolution as reported in this patient. The urinary examination did not reveal the presence of porphyrins or porphobilinogen, again making acute porphyria an unlikely diagnosis. 2
This pattern of acute liver injury seemed most likely to be caused by a severe ischemic event or a drug-induced toxic injury. Because there was no evidence for a hemodynamic or hypoxic event, we conclude there was a causal relation between the administration of propofol and the hepatocellular injury. This agent has never been reported to cause acute liver injury after a brief exposure, although it has been associated with the development of acute pancreatitis. 3,4
The association between the administration of propofol and the development of hepatocellular injury has been reported after a long-term infusion. This has been documented by the measurement of plasma concentrations of glutathione S-transferase that are increased in the presence of hepatocellular damage and the leakage of cytosolic enzymes into the extracellular space. 5–7Other adverse reports of liver damage associated with propofol have again followed long-term infusions and also have been associated with the presence of lactic acidemia, bradyarrhythmias, and rhabdomyolysis. 8
Unfortunately, a liver biopsy was not performed to further assess the amount of liver injury. However, with her spontaneous improvement, it was difficult to justify a biopsy from the standpoint of practicality. Furthermore, the patient has not been rechallenged with propofol to confirm a hepatotoxic reaction. We have recommended that she list propofol as a drug allergy in order to prevent future exposures. This case report suggests hepatotoxicity following a brief exposure to propofol. Abnormal liver biochemistries detected after the use of this agent were assessed carefully and thoroughly, and propofol-induced hepatotoxicity has to be considered in the differential diagnosis.